Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 255, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 31, 2016, 4:05 PM EDT for Harnett County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2016, 4:05 PM EDT (20:05 UTC)
- Expired
- Jul 31, 2016, 4:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:20 PM EDT | TSTM WND DMG | 3 Nnw Buies Creek, NC | TREES DOWN ON MAMIE UPCHURCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
583
WUUS52 KRAH 312005
SVRRAH
NCC085-312045-
/O.NEW.KRAH.SV.W.0255.160731T2005Z-160731T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 445 PM EDT
* AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
LILLINGTON...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LILLINGTON...DUNN...ANGIER...ERWIN...COATS...SEMINOLE...
BUIES CREEK AND RAVEN ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
&&
LAT...LON 3546 7903 3549 7900 3553 7892 3553 7874
3552 7870 3541 7863 3531 7862 3530 7903
TIME...MOT...LOC 2005Z 264DEG 17KT 3540 7899
HAIL...0.75IN
WIND...60MPH
$$
GIH2 follow-up statements
817
WWUS52 KRAH 312029
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT SUN JUL 31 2016
NCC085-312045-
/O.CON.KRAH.SV.W.0255.000000T0000Z-160731T2045Z/
HARNETT NC-
429 PM EDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL HARNETT COUNTY...
AT 428 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LILLINGTON...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LILLINGTON...ANGIER...ERWIN...COATS...
BUIES CREEK AND RAVEN ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
&&
LAT...LON 3545 7899 3548 7897 3553 7892 3553 7874
3552 7870 3541 7863 3533 7863 3534 7900
TIME...MOT...LOC 2028Z 264DEG 13KT 3541 7889
HAIL...0.75IN
WIND...60MPH
$$
GIH667
WWUS52 KRAH 312045
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT SUN JUL 31 2016
NCC085-312055-
/O.EXP.KRAH.SV.W.0255.000000T0000Z-160731T2045Z/
HARNETT NC-
445 PM EDT SUN JUL 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARNETT COUNTY HAS
EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE... THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3545 7899 3548 7897 3553 7892 3553 7874
3552 7870 3541 7863 3533 7863 3534 7900
TIME...MOT...LOC 2044Z 264DEG 17KT 3541 7889
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:30 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 31, 3:30 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 330 PM EDT SUN JUL 31 2016 .SYNOPSIS... An upper level trough will push east, from the Great Lakes and Ohio Valley today, into the Northeast and Mid-Atlantic states Monday. A surface trough will strengthen over central North Carolina this afternoon and evening, then drift into the Coastal Plain later Monday. && .NEAR TERM /TONIGHT/... As of 330 PM Sunday... Strong daytime heating within the moist 1.7-2.2" PWAT airmass in place east of the baggy trough approaching slowly from the west will support scattered to numerous showers and thunderstorms this afternoon and evening. A weak shear axis moving eastward across Central NC will also provide some weak support, but otherwise storms should be diurnally driven. Moderate instability of 2000-2500 of MLCAPE coupled with deep layer shear of 15 to 20kts could support an isolated strong to severe storms, capable of producing an isolated wet downburst. Additionally, given the high moisture content, localized flooding will also be possible. Lows overnight in the lower to mid 70s. && .SHORT TERM /Monday and Monday night/... As of 330 PM Sunday... Mid/upper level trough will move slowly east-southeast through the Mid-Atlantic States late Monday. Nwly flow in the wake of the upper trough passage is expected to push the weak surface front/trough east towards the coast by daybreak Tuesday. PWATS will remain high(1.7-2.2")ahead of the trough. Near sfc moisture convergence along the eastward moving surface front/trough and strong daytime heating will support high chance to likely pops. Thermodynamic environment will be very similar to today with moderate buoyancy and weak 15 to 20kt of deep layer shear supportive of an isolated severe threat/wet downburst. Not as warm as previous days, owing to increase cloud cover and high rain chances. Highs in the upper 80s to lower 90s, highly dependent on convective evolution. Storms could linger longer into the evening and overnight hours, especially across eastern areas invof of the surface trough/front, but eventually drier air should advect into the area from the west ending rain chances. Lows 70 to 75. && .LONG TERM /Tuesday through Sunday/... As of 252 PM Sunday... On Tuesday, the longwave trough axis will shift to our east, followed by drier northerly flow in its wake, as indicated by pwats falling from from 1.8 inches Tue morning to around 1.25 inches by Tue afternoon. Sfc dwpts are progged to drop below 70 for areas west of I-95 during this time as well. This relatively drier pattern will continue through the mid-week period, so look for pops at or below climo during this time, along with near seasonable temps. Temps and humidity will gradually increase again during the late- week period and into next weekend as the sfc ridge axis shifts to our east and s-sw low level flow becomes re-established across our area. However, guidance suggest pops will remain below climo given the mid/upr ridge centered just to our west and the absence of any well-defined lifting mechanisms. && .AVIATION /18Z Sunday through Friday/... As of 200 PM Sunday... 24-Hour TAF period: Strong daytime heating within a moist airmass will support scattered to numerous showers and thunderstorms this afternoon and evening. The strongest storms will reduce CIGS and VSBYS into the MVFR/IFR categories, otherwise expect generally VFR conditions with light swly winds. Scattered to numerous storms are expected again Monday afternoon. Outlook: Sub-VFR restrictions will occur primarily with isolated to scattered showers and storms during the afternoon/early evening. Patchy early morning fog will also be possible. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...CBL SHORT TERM...CBL LONG TERM...np AVIATION...CBL
Hazardous weather outlook, Jul 31, 3:58 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 358 AM EDT SUN JUL 31 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 358 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES WILL APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON... MAINLY IN AREAS SOUTH AND EAST OF RALEIGH. THIS INCLUDES FAYETTEVILLE... GOLDSBORO... WILSON... ROCKY MOUNT AND ROANOKE RAPIDS... WHERE HEAT INDICES AROUND 100 TO 103 WILL OCCUR. CONTINUED CAUTION IS ADVISED TO PREVENT HEAT RELATED ILLNESSES. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO MID- EVENING. WIND GUSTS TO 50 MPH... FREQUENT LIGHTNING... AND LOCALLY VERY HEAVY RAIN WILL OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED... MAINLY OVER THE EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN MONDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY PRODUCE URBAN AND SMALL STREAM FLOODING. HEAT ADVISORIES MAY BE NEEDED AGAIN TUESDAY THROUGH FRIDAY AS THE HEAT INDICES INCREASE. PWB
In the hours before
Special weather statement, Jul 31, 3:47 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SUN JUL 31 2016
NCZ077-088-312030-
CUMBERLAND NC-HARNETT NC-
347 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND AND SOUTHWESTERN HARNETT COUNTIES UNTIL 430 PM EDT...
AT 346 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POPE AFB...OR NEAR FORT BRAGG...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...FORT BRAGG...POPE AFB...SPRING LAKE...EASTOVER...
WADE...LINDEN...BONNIE DOONE...ANDERSON CREEK AND TIMBERLAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3507 7909 3516 7911 3517 7910 3519 7910
3520 7911 3525 7912 3535 7873 3508 7868
TIME...MOT...LOC 1946Z 262DEG 19KT 3518 7904
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:47 PM EDT | Special Weather Statement | RAH | Harnett | 43 min |
| Jul 31, 4:07 PM EDT | Special Weather Statement | RAH | Johnston | 53 min |
| Jul 31, 4:15 PM EDT | Special Weather Statement | RAH | Edgecombe | 60 min |
| Jul 31, 4:24 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 31 min |
| Jul 31, 5:02 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 58 min |
| Jul 31, 5:30 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne | 45 min |
| Jul 31, 6:18 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| Jul 31, 6:29 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Granville, Guilford, Orange, Person | 61 min |
| Jul 31, 6:38 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 52 min |
| Jul 31, 7:02 PM EDT | Special Weather Statement | RAH | Anson | 58 min |
| Jul 31, 7:31 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Granville, Orange, Person, Randolph and 1 more | 59 min |
| Jul 31, 7:47 PM EDT | Areal Flood Advisory | RAH | Alamance, Durham, Granville, Guilford, Orange, Person and 2 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.